Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 11:57 AM EST for 4 counties in North Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 11:57 AM EST (16:57 UTC)
- Expired
- Nov 11, 2002, 1:00 PM EST
- In force
- 63 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Craven County, NC, Duplin County, NC, Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 12:07 PM EST | Thunderstorm Wind 52 M | Beulaville, NC | |
| Nov 11, 12:20 PM EST | Thunderstorm Wind 52 E | Phillips Xrds, NC | Severe thunderstorm winds blew down numerous trees and power lines across western Jones county. |
| Nov 11, 12:45 PM EST | Thunderstorm Wind 52 E | New Bern, NC | Trees and power lines were knocked down by high winds in and around New Bern, reported by WCTI TV12. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 10:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 111657 SVRMHX NCC049-061-103-133-111800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1156 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA JONES COUNTY IN EASTERN NORTH CAROLINA CRAVEN COUNTY IN EASTERN NORTH CAROLINA ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 100 PM EST * AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM JUST WEST OF DOVER TO WALLACE...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF STORMS. * SEVERE THUNDERSTORMS WILL BE NEAR... DOVER AROUND 1205 PM EST FORT BARNWELL AROUND 1210 PM EST PHILLIPS CROSSROADS...AND CYPRESS CREEK AROUND 1215 PM EST COVE CITY...AND COMFORT AROUND 1220 PM EST RICHLANDS AROUND 1225 PM EST JASPER...AND TRENTON AROUND 1230 PM EST THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Nov 11, 9:01 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 901 AM EST MON NOV 11 2002 BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL INCLUDE MENTION OF POSS SEVERE. MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS. .MHX...SCA CSTL WTRS AND SOUNDS. RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 6 hours 57 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WS
In the hours before
Special weather statement, Nov 11, 10:14 AM EST, 1 hour 43 minutes before
NCZ029-044-079-090-091-111615- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1014 AM EST MON NOV 11 2002 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES BY 11 AM EST... AT 1014 AM EST...THERE WERE STRONG TO SEVERE THUNDERSTORMS FROM NEAR ROCKY MOUNT TO FAYETTEVILLE...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL REACH WARSAW...SNOW HILL...KINSTON... GREENVILLE...KENANSVILLE AND LA GRANGE SHORTLY AFTER 11 AM. WIND GUSTS OF 50 TO 70 MPH AND HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. JO
Local storm report, Nov 11, 11:26 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1126 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 AM 1 N SNOW HILL NC WIND DAMAGE
11/11/02 GREENE POWER LINES DOWN REPORTED
BY LAW ENFORCEMENT
RFSpecial weather statement, Nov 11, 11:45 AM EST, 12 minutes before
NCZ045-080-092-093-098-111800- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1145 AM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...WASHINGTON...CRAVEN...JONES AND BEAUFORT COUNTIES BY 100 PM EST... AT 1145 AM EST...THERE WERE STRONG THUNDERSTORMS EXTENDED FROM NORTHERN PITT TO SOUTHWEST DUPLIN COUNTIES. THE STRONG THUNDERSTORMS WILL BE NEAR RICHLANDS AT 1245 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN AND TRENTON. WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RP
Local storm report, Nov 11, 11:48 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1148 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1133 AM WARSAW NC WIND GUST
11/11/02 DUPLIN 60 MPH WIND REPORTED ON
INTERSTATE 40 BY PUBLIC
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 10:52 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 38 min |
| Nov 11, 10:58 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 62 min |
| Nov 11, 11:11 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
| Nov 11, 11:33 AM EST | Severe Thunderstorm Warning | MHX | Lenoir | 57 min |
| Nov 11, 11:35 AM EST | Severe Thunderstorm Warning | MHX | Martin | 55 min |
| Nov 11, 12:13 PM EST | Severe Thunderstorm Warning | MHX | Washington | 47 min |
| Nov 11, 12:33 PM EST | Special Marine Warning | MHX | 27 min | |
| Nov 11, 12:37 PM EST | Special Marine Warning | MHX | 83 min | |
| Nov 11, 12:43 PM EST | Special Marine Warning | MHX | 92 min | |
| Nov 11, 12:58 PM EST | Special Marine Warning | MHX | 47 min | |
| Nov 11, 1:24 PM EST | Severe Thunderstorm Warning | MHX | Dare | 36 min |
| Nov 11, 1:43 PM EST | Special Marine Warning | MHX | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.